Saturday, August 17, 2013

2 Week Update

I had a 2 week follow-up with Dr. K. concerning the lung GvHD and as far as she's concerned, things are headed in the right direction. She said my lungs sound better, which is a very good thing.

 I am suffering from side effects from steroids, which is not such a good thing. I have tremors in my extremities, skin thinning, and if I stand for too long, my entire body shakes. The good news in all of this is that I've managed to restrain the ravenous urge to eat everything in sight that comes with high-dose oral steroids. If I can't stand it, I'll have a piece of fruit or a bottle of water. It's a poor substitute for the extra-large deep dish pizza I want to inhale in one sitting, but it will do for now. My skin is so thin you can see my veins and if I'm not careful, a light tap will leave a bruise.

I'm also not sleeping. Steroids wreck your adrenal glands. I've spent the better part of a month existing on 3 to 4 hours of nonconsecutive sleep per night. I'm so jittery during the day that I can't nap. I've been working with both my MDA and my local team to figure it out. Ativan gets me 3 hours of sleep if I'm lucky. My local prescribed 15 mg of restoril. It gave me 3 hours just like the Ativan. He bumped it up to 30 mg and ironically, it gave me 2 hours of sleep before I popped wide awake for the rest of the day. Nice, right? I can't take ambien because it leaves me feeling sick and disoriented the following day. Benadryl left me drowsy, jittery, and awake. ZzzQuil gave me a whopping 4 hours of nonconsecutive sleep.

As a leukemia patient, I used to get a compounded prescription for a nausea medicine called ABH. It contains Ativan, Benadryl, and haldol. Would knock me out every time, so they started giving it to me the first time I had to be on steroids to help with sleep. Chris suggested it to Dr. K., and given that I was on the verge of a psychotic episode due to lack of sleep and out of control mood swings due to steroids, she was willing to try it. I slept for 7 hours after taking one. Dr. K. also wrote a prescription for Lunesta. My insurance company wants everyone to jump through flaming hoops while singing the Star Spangled Banner backward before approving it, so I can't report on its effectiveness since I can't get my hot little hands on it just yet.

Needless to say, my overall mood is improved thanks to a few days of near normal sleep.

I have another appointment next week. It's an annual that had to be deferred since I was in the hospital in July. The following week I'll follow-up on the lung GvHD with Dr. K. and the pulmonary specialist, as well as my endocrinologist who's currently monitoring me for steroid induced diabetes. I've managed to control my diet well enough that it hasn't become an issue. I did become diabetic the last time I was on steroids and so they are being cautious. I'll also see my head and neck surgeon for a check-up on the whole squamous cell carcinoma of the tongue thing. I was supposed the see her the same week I ended up hospitalized and so that 3 month follow up was also deferred.

I'll update as things occur. For now, my breathing continues to improve. I haven't needed supplemental oxygen in almost 2 weeks. I still get tired easily, but it is improving. And people still tell me that I don't look sick. Go figure.

8 comments:

lisa adams said...

holding your hand through the sleepless nights... I love you and am grateful for your friendship. Couldn't do it without you.

Jody said...

Not sleeping is the ultimate blow. It's almost like you want a separate room for this restless dozing that leaves you more tired than you were before. I hope that the ABH continues to give you the rest you need.

That you are holding off steroid hunger with a big glass of water only enforces your strength and determination to me - but I knew it was there before this difficult episode.

You are an amazing woman and friend. I so appreciate your update.

I love you,

Jody

PJ said...

I think sleep deprivation is one of the worst conditions to suffer. One day last week I only got 3 hours sleep and spent the next day as a zombie. I was dangerous to myself and others until I fell into a 2-hour nap.

Ann, I'm so sorry you have all these things to worry about. It seems like it's always something with us leukemia survivors. We're tougher than nails!

Nancy said...

You are a tough cookie Ann. I admire you so much. I don't know how you warded off eating everything in sight. I never had the strength to do that. Kudos to you my dear friend.

I'm sorry you are still suffering with so many issues. I won't say it isn't fair because, well it's obviously not fair. None of this is fair, but we get dealt the cards and we muscle through it and are better in the end. This too will pass, but in the meantime, take whatever you can get to gain a few more hours of sleep. Oh, how I hate not being able to sleep. But, few hours here and there will hopefully help you mend and feel better overall. This bout has been a long battle Ann. I hope you are on the other side of the bad part and are gaining momentum in your wellness.

Take care & let Chris wait on you when he's available (sorry Chris). Love you both.... n

LacubriousOne said...

Wow, Ann! Sleep is non negotiable! Glad you have found something that works. Hope the lungs continue healing quickly!

Anonymous said...

I despise insomnia. That must suck. -Caroline

LPC said...

xoxoxox

Anonymous said...

Hi Ann, I hope you are doing well and off the steroids. I was put on high dose prednisone for acute GVHD after BMT back in Feb 2012, for the lapse of 6 months. I know what it is, I got what they call drug induced delirium. I was lucky that the team at Johns Hopkins understood what was going on with me and put me on anti psychotic meds. I had never had psychological issues before. I read on an article afterwards that more than 5% of patients that go through the regime commit suicide. Thank God I haven't had to go back to them so far. I hope the same happens to you. Best Regards, Marcos.